Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 46, NWS Lake Charles, LA

May 28, 2005Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 28, 2005, 10:11 PM CDT for Vernon Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 10:11 PM CDT (03:11 UTC)
Expired
May 28, 2005, 10:52 PM CDT
In force
41 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 6:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 290312
SVRLCH
LAC115-290415-
/O.NEW.KLCH.SV.W.0046.050529T0311Z-050529T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1011 PM CDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON PARISH IN WEST CENTRAL LOUISIANA

* UNTIL 1115 PM CDT

* AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  VERNON LAKE...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   SLAGLE BY 1025 PM CDT
   SIMPSON BY 1040 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3124 9350 3106 9343 3129 9291 3134 9324

$$
1 follow-up statement
000 
WWUS54 KLCH 290352
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1051 PM CDT SAT MAY 28 2005

LAC115-290401-
/O.CAN.KLCH.SV.W.0046.000000T0000Z-050529T0415Z/
VERNON LA-
1051 PM CDT SAT MAY 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR VERNON PARISH IS 
CANCELLED...THE HEAVIEST PORTION OF THE STORM HAS MOVED OUT 
OF THE PARISH.

LAT...LON 3124 9350 3106 9343 3129 9291 3134 9324

$$

WILEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:45 PM CDT, 26 minutes earlier.

Area forecast discussion, May 28, 9:45 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
945 PM CDT SAT MAY 28 2005

.SYNOPSIS...SFC ANALYSIS SHOWS A STNRY FNT STRETCHED ACROSS NERN
TX/NRN LA/CNTL MS. WATER VAPOR IAMGERY SHOWS ONE S/WV MOVING
ACROSS ERN TX W/ ANOTHER ONE BACK FARTHER UPSTREAM ACROSS W TX.
AREA EVE SOUNDINGS SHOWED A MOIST UNSTABLE AIRMASS IN PLACE ACROSS
THE AREA. REGIONAL 88DS HAVE SHOWN SEVERAL POCKETS OF CONVECTION
DEVELOP AND MOVE ENE ACROSS TX AND LA. ONE AREA OF RW/TRW
AFFECTING THE NWRN ZONES ATTM.

&&

.DISCUSSION...HAVE ELECTED TO RAISE POPS ACROSS THE ENTIRE FCST
AREA THIS EVE. NEXT S/WV UPSTREAM PRODUCING CONVECTION ALL THE WAY
DOWN TO MEXICO WHICH SHOULD CONTINUE A SIMILAR ENE MOVEMENT AS
ONGOING ACTIVITY. MAIN SFC BOUNDARY SHOULD REMAIN MOSTLY IN PLACE
TO OUR N BUT ONGOING CONVECTION WILL LIKELY HAVE LAID DOWN A FEW
OUTFLOWS. DUE TO A RELATIVE LACK OF TRW ACROSS THE FCST AREA...
AIRMASS WILL LARGELY BE UNCHANGED EXCEPT A SLIGHT LOSS OF
INSTABILITY DUE TO THE LOSS OF INSOLATION. NOT RAISING POPS TOO
MUCH...JUST 10 TO 20 PCNT. REST OF FCST TO REMAIN UNCHANGED.

&&

.PREV DISCUSSION... (ISSUED 302 PM CDT SAT MAY 28 2005)

SYNOPSIS...AN UPPER LEVEL TROUGH APPROACHING FROM WEST TEXAS WILL COMBINE
WITH A WEAK FRONTAL BOUNDARY TO THE NORTH ALONG THE I-20 CORRIDOR TO PRODUCE
SHOWERS AND THUNDERSTORMS. RAINFALL COVERAGE SHOULD INCREASE INTO MONDAY WHEN
THE INITIAL UPPER LEVEL TROUGH PASSES TO THE EAST. A TRAILING FRONTAL SYSTEM
WHICH SHOULD REMAIN NORTH OF THE AREA AND ADDITIONAL UPPER LEVEL TROUGHS WILL
MAINTAIN THE WET PATTERN FOR MOST OF THE UPCOMING WEEK.

DISCUSSION...A SERIES OF SHORTWAVES IN A VERY MOIST (PWS GTR THAN 1.5 INCHES)
ATMOSPHERE WITH NAM K-INDICES GREATER THAN 30 SHOULD KEEP THE SHOWERS AND
THUNDERSTORMS GOING INTO THE EVENING HOURS TONIGHT. LOOKING FOR A REPEAT ON
SUNDAY...INCREASING ON MONDAY AS THE FIRST UPPER TROUGH HEADS THROUGH. TRENDED
NEAR TO SLIGHTLY HIGHER THAN GFS POPS THRU SUN NIGHT...WHILE WENT SLIGHTLY
LOWER ON MONDAY AS TIMING OF THE TROF BECOMES UNCERTAIN...COULD BE FASTER THAN
GFS. WENT WELL BELOW GFS MONDAY NIGHT DUE TO A DRIER SOUTHWESTERLY FLOW AND
THETA-E TROFFING AT H7.

AVIATION...VFR CIGS WITH TEMPO MVFR UNTIL EVENING IN TS. MVFR VIS IN LIGHT
FOG POSSIBLE LATE TNITE.

MARINE...LIGHT SOUTHERLY WINDS WITH NOCTURNAL TSTMS MAINLY AFTER MIDNIGHT
IN ATCHAFALAYA BAY. THUNDERSTORMS BECOME LIKELY SUNDAY AS THE UPPER TROF
APPROACHES.

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

LGE
Hazardous weather outlook, May 28, 4:30 AM CDT, 17 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
430 AM CDT SAT MAY 28 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>054-TXZ180>182-201-215-216-
301600-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-NEWTON-
ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-UPPER ST. MARTIN-VERMILION-
VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...CROWLEY...
CAMERON AND ALEXANDRIA

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...SOUTHWEST
LOUISIANA...AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG THUNDERSTORMS IS MARCHING ACROSS THE CENTRAL TEXAS
COAST THIS MORNING IS MOVING EASTWARD. THIS LINE OF STORMS IS
EXPECTED TO MOVE INTO BEAUMONT BY 7 AM AND INTO LAKE CHARLES AROUND
8 AM. THIS LINE OF STORMS WILL PRODUCE VERY HEAVY RAINFALL ALONG
WITH GUSTY WINDS.

IT IS POSSIBLE THAT SOME OF THESE STORMS WILL PRODUCE SEVERE
THUNDERSTORMS WITH THE MAIN THREAT FROM GUSTY WINDS AND HAIL. THIS
LINE IS EXPECTED TO BEGIN WEAKENING AROUND 9 TO 10 AM.

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE THIS AFTERNOON ONCE
DAYTIME HEATING TAKES HOLD.

SPOTTER ACTIVATION MAYBE REQUESTED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN CHANCES WILL CONTINUE INTO MONDAY AND WILL LINGER THROUGH
THURSDAY AS A FRONT REMAINS TO OUR NORTH AND SOUTHERLY WINDS BRINGS
IN LARGE AMOUNTS OF MOISTURE OFF THE GULF.  AT THIS TIME...THE
PROBABILITY OF SEVERE THUNDERSTORMS REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAYBE
REQUESTED FOR TODAY.

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.